If My Child is on Antibiotics for Repeated Infections, Could that Cause Problems?

0
945

When penicillin was discovered in 1940s, it changed the way we treated diseases all over the world. One of the biggest medical discoveries, it helped to treat diseases that were once thought to be incurable like scarlet fever, pneumonia and strep throat. Today, antibiotics are used worldwide to treat a variety of minor and major health problems. From fevers, to infections; antibiotics are in common use, sometimes being used even without medical consultation. The overuse of antibiotics, though, has made the bacteria develop resistance and thus reduce the effectiveness of the antibiotics.

When it comes to children, however, antibiotics should always be administered carefully. It is important to know when a child should be given antibiotics, and what are the side-effects associated with giving antibiotics to your child?

Moreover, if your child is on antibiotics regularly for repeated infections, then could that cause problems?

A Guide for Usage of Antibiotics for Children

antibiotics for kids

Firstly, it is important to discuss what antibiotics are and how they work. Antibiotics are medicines that stop the growth of bacteria in the body, thus effectively stopping the infections from spreading. Doctors usually do not prescribe antibiotics to children below the age of three years, instead opting for observation or non-antibiotic treatment. But sometimes, antibiotics are needed, in cases of high fever, chronic ear pain or symptoms of pneumonia.

It is important to make sure of these certain things while giving antibiotics to children-

  • Antibiotics aren’t always the answer to your child’s illness. Make sure to discuss with your doctor what the right course of action for your child is.
  • Antibiotics work on bacterial infections, and not viral infections.
  • Make sure to give the medicine in the exact dosage and according to the exact timings as prescribed by the doctor.
  • Do not use a child’s antibiotics for a sibling or friend. Children’s bodies are different and the same antibiotic may not react in the same manner.
  • Never use medicines that have gone past the expiration date.

Side effects of anti biotics

Unfortunately, antibiotics can have several side effects, especially in children whose bodies and immune systems are weaker than that of adults. One in every 10 children has a reaction to the use of antibiotics. Some of the side effects commonly observed in children are either minor side effects or major side effects.

Minor side effects

When antibiotics cause side effects, these are most likely to be minor side effects. Major side effects are very rare. Minor side effects from antibiotics can range from mild fever, to gastro-intestinal issues and even tooth discolouration.

Upset stomach

The overuse of antibiotics in modern times has made bacteria more resistant to them, thus making doctors prescribe higher dosages of antibiotics for the medicine to work.  High dosages, especially in children, often lead to stomach problems like diarrhoea, vomiting, nausea and stomach cramps. Mild diarrhoea after taking antibiotics is common in children and usually stops after the child stops taking the particular antibiotic. If the symptoms worsen, or diarrhoea is very frequent, accompanied by severe abdominal pain or there is blood in it, then you should contact your doctor.

Fever

A fever is an extremely common side effect of many medications, and especially antibiotics. Fevers may occur because of an allergic reaction to some of the ingredients in the medication as well. Fevers from antibiotics usually go away on their own after a few hours, but if it persists after 24 or 48 hours, then over-the-counter pain relievers may be considered.

If the fever is greater than 104 degree celsius at any point, then a doctor should be immediately contacted. If the fever is accompanied with a rash of any kind, or breathing troubles, then also a doctor must be immediately called.

Tooth discolouration

Some antibiotics can cause permanent tooth discolouration in children because their teeth are developing. This mainly occurs as a side effect of antibiotics such as tetracycline and doxycycline. The children affected by this are most likely to be under the age of eight. The best course of action in this case would be to ask your doctor why they are prescribing this antibiotic and if there is an alternative medication that could be given to your child which would not create this side effect.

Read More: 11 Natural Remedies to Treat Abscessed Tooth in Child

Major side effects

Major side effects are not common but in rare cases, these can occur. In any case, it is helpful to know about the possibility of these side effects should you see the symptoms in your child.

Allergic reactions

Allergic reactions are possible after consuming any sort of medication, and these reactions can be mild as well as very severe. In most cases, if a child is allergic to any of the contents of the antibiotic, the symptoms will show as soon as the antibiotic reacts inside the body. It is advisable to consult a doctor as soon as the symptoms begin to occur, since it is difficult to tell whether the reaction is a mild one or a severe one. The symptoms of an allergic reaction from a certain antibiotic would vary depending on the antibiotic, but these are mostly trouble breathing, swelling of throat or tongue, and hives.

Stevens-Johnson syndrome

Stevens – johnson syndrome or sjs is a rare, but serious skin disorder. This syndrome can occur as a side effect to any medication or any antibiotic. Sjs usually starts to show with flu-like syndromes, such as sore throat or fever. This is often followed by a painful skin rash that spreads all over the body and develops into blisters. The top layer of the skin may also shed.

Other symptoms of sjs include hives, skin pain, fever, swelling in face or tongue, cough, pain in the mouth or throat.

Read More: 11 Tips to Make Your Baby Skin Fair

Blood reactions

Some antibiotics can lead to changes in the blood composition, such as the dropping in the levels of the white blood cells or platelets. This can lead to leukopenia or thrombocytopenia. These side effects can cause weakening of the immune system and open up the body to many other diseases or infections.

Thus, it is important to know what side effects can be caused by repeated dosages of antibiotics. Before self-prescribing antibiotics to your child, make sure to consult with a doctor and do not exceed dosage limits.

Source

https://www.healthline.com/health/infection/antibiotic-side-effects#serious-side-effects

Hope this article was of help for all our parents!! Please share your comments/queries/tips with us and help us create a world full of Happy and Healthy Babies!!

RELATED POSTS